How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 7425
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I think I might have a blood clot in my right leg near the

Customer Question

I think I might have a blood clot in my right leg near the outside of my knee. It is not red; does hurt; slightly swollen. The only place I can go today is an ER. Can this wait until Monday? Should I take aspirin?
Submitted: 11 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 11 months ago.

Hi,

Thanks for this question. Can i ask do you have any pain on movement of the knee joint? Any swelling BELOW the knee or change in temperature below the knee? Are you on any medications?

Customer: replied 11 months ago.
Do have pain below the knee. HCTC; diclofinac; protac; metetopiral; potassium; indomethacine
Expert:  Dr. Muneeb Ali replied 11 months ago.

The first thing here is that this swelling is unlikely to be due to a blood clot, the reason being that blood clots are usually deeper inside the leg and would not cause superficial swelling over the knee or the leg for that matter. Clots which occur in teh superficial veins would also cause red lines on your leg because of inflammation of the superficial veins. Secondly they would also cause swelling of the leg below the level of the clot alongwith change in temperature in the leg as well. So this is unlikely to be a clot. Pain below the knee can be referred pain from another cause which ill explain below.

In your case i think it is possible that you may have developed mild bursitis in the region which is actually inflammation of teh bursa which are fluid filled sacs inside the knee joint and in some cases can protude outwards . This would cause swelling as well as pain in the region. This would be effectively treated with OTC antiinflammatory medications like motrin or aleve. In addition apply topical OTC voltaren gel as well. Apply ice and see if that helps which i think it will.

Another cause of this could be local inflammation of the muscles in the region which can cause this problem. This would be treated with the same method i described above.

In short i think this is NOT a blood clot and you can wait until monday to have this evaluated. If there is actual swelling below the knee joint which is worsening or if there is any increase in temperature (marked increase in comparison to the other leg) or tenderness in the calf muscles ONLY then i would recommend the ER. Secondly since you are on diclofenac already, then you should stick with OTC voltaren gel as well as Ice. In addition apply a compression bandage in the region which would be helpful.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 11 months ago.

Given that you are on indomethacine and diclofenac i think you may also have pre existing arthritis? if so the swelling can also be related to arthritis in the knee joint as well. If the voltaren gel does not help then use OTC tylenol, i would avoid motrin or aleve because you are already on two NSAIDs and potassium.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 11 months ago.
Hctz
Expert:  Dr. Muneeb Ali replied 11 months ago.

Well if you are on HCTZ then this can also be due to gout as HCTZ can certainly increase your uric acid levels significantly and these symptoms would correlate with the presence of gout in the knee joint. It can many a time present WITHOUT redness in the affected joint. Again treatment would not change but if the pain worsens then you may need to be started on steroids for possible gout.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 11 months ago.
I do have gout in my right foot
Expert:  Dr. Muneeb Ali replied 11 months ago.

HCTZ can worsen existing gout and also cause gout in other locations. The reason is that it can reduce the excretion of uric acid from your body and cause the levels to rise excessively and in your case considering that you are on indomethacin, it is possible that you may be experiencing recurrent attacks because of teh HCTZ.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/